Connecticut, 2021

Heavy Snow in Connecticut, February 1 to 2, 2021

February 1 to 2, 2021 · NWS BOX · 3 events in 2 counties and zones

A mid level trough over the Appalachians produced a secondary surface low pressure near the mid-Atlantic coast. High pressure over Hudson Bay allowed low level cold air to stay in place initially.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A mid level trough over the Appalachians produced a secondary surface low pressure near the mid-Atlantic coast. High pressure over Hudson Bay allowed low level cold air to stay in place initially. Most of the region received 8 to 12 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 1, 6:59 AM EST, 1 minute earlier.

Area forecast discussion, Feb 1, 6:59 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
659 AM EST Mon Feb 1 2021

.SYNOPSIS...
A major winter storm will impact our area today, with heavy
snow, strong winds and coastal flooding. High pressure returns
with seasonable temperatures Thursday. A cold front Friday and a
passing weather system Sunday will each bring rain and snow.

&&

.NEAR TERM /THROUGH TONIGHT/...

7 AM Update...

Observations and radar show one band of snow across Nrn MA,
additional snow over CT, and the bulk of the snow in the NYC
area and Mid Atlantic states. Based on this and the motion
north, expect 1-2" per hour rates to reach areas south of the MA
Pike by 10-Noon, and areas north of the Pike Noon to 2 PM. Most
of the very short-range models are a couple of hours behind this
timing, so it is possible the forecast timing could be fast. But
for now it looks good.

Adjustments were made to temperatures...values in Nrn MA were a
couple degrees too mild and dew points 2-4 degrees too moist.
This fits observations. The initial snow band observed by radar
has been moving into this drier air and diminishing. This will
continue until the dry air is used up. At that time, the more
serious snow rates will be better able to move north.

Adjustments were also made to winds along the coast. Boston and
Beverly show a north wind rather than a turn out of the
east/northeast. Expect this turn will take place during the
morning, which in turn will bring temps and dew points along the
Boston/North Shore up several degrees as forecast.

The overall logic of the forecast remains on track.

Previous Discussion...

* Major winter storm will impact Southern New England with
  heavy, wet snow and strong winds.
* Widespread 7-15 inches of snow expected, with lesser amounts
  towards the coast and Pioneer Valley.
* High Wind Warning Cape Cod & the Islands including Block
  Island.
* Coastal Flood Advisory for entire East Coast of MA including
  Cape Cod and the Islands.

Light snow has overspread much of the area early this morning. As a
H5 low amplifies over the Appalachians and go negatively tilted, it
has spun off a secondary surface low off the NC/VA coast that will
be the primary driver for today's Nor'easter. High pressure centered
just E of Hudson Bay and extending SE into New England slowly
retreats NE but leaves a wedge of cold air dammed up E of the
Appalachians. As such, the dominant p-type today will be snow,
except for the Cape and Islands, which should see a relatively quick
changeover to rain. A strong mid and upper level jet will be over
the east Coast, and cyclogenesis will occur close to the Mid
Atlantic Coast near the right entrance of a potent upper level jet
streak. The key questions to address in the forecast are:

1. Where are the best dynamics going to be? 2. Where does the
rain/snow line set up? 3. When does the dry slot move in? 4. Where
could local geography come into play?

Mesoscale guidance has been consistent in showing the best mid-level
frontogenesis over SE MA and RI. NAM Bufkit soundings show up to 35
units of omega maximized in the -12 to -18C Dendritic Growth Zone
over KPVD early afternoon. PWATs of 0.5 to 0.75 inches, which is
90th percentile according to CHH sounding climatology.  In other
words, we have a fire hose of moisture (by early Feb standards)
being advected into a cold, dry air mass. This combined with a 70-
75kt low level jet and increasing 850-700mb frontogenesis will give
rise to several hours of mesoscale snow banding. In particular,
the entrainment of mid level dry air will steepen mid level
lapse rates and result in 1-2" hourly snowfall rates Mon afternoon
into evening.

The 00z HREF shows over 80 percent of snowfall rate exceeding
1" per hour across the spine of the Berkshires, RI into Eastern
MA between roughly 2 and 10 PM. There are even times where of 30
to 50 percent probability of 2"+ per hour snowfall rate! Given
an amplified system and heavy precip rate, dynamical cooling
should help overcome marginal thermal profiles especially away
from the immediate coast and lead to several hours of heavy
snowfall. This gives us confidence to go with widespread 7 to 15
inches away from the immediate coast, primarily from the front-
end thump between noon and midnight. 2-6" possible for the Cape
and Islands, with closer to 6" for the upper Cape near the
canal. Also incorporated hi-res guidance to capture snow
shadowing in the CT River of MA given downslope off the
Worcester Hills to yield 5 to 9" in this area.

As for potential for strong winds, low level jet at 925 mb is
70-75 kt across the region late Monday into Monday night. Model
soundings support gusts up to 50 kt/58 mph across Cape Cod and
the Islands including Block Island. These areas are covered by a
High Wind Warning. A few inches of heavy wet snow combined with
winds of this magnitude, tree damage and power outages are
possible. Winds of this magnitude will impact Cape Ann as well,
and this is covered by the Winter Storm Warning. With the strong
winds, near-blizzard conditions are certainly possible at times but
not enough confidence to issue Blizzard Warnings, which would
require three hours of frequent 35 mph gusts and 1/4 mi vsby.

&&

.SHORT TERM /TUESDAY/...
A secondary low develops over the Gulf of Maine on Tuesday as the
low to our south slowly begins to lift to the northeast. The best
dynamics and moisture will be removed from the region by sunrise
Tuesday. In addition, a robust mid-level dry slot moves in,
transitioning heavy precip to showers. In fact, there could be
isolated freezing drizzle across the interior as we lose the ice
crystals in the snow growth region. So, while the upper level
low lingers overhead and the sfc low is slow to exit, excessive
dryness above 700 mb will keep precip light and scattered in
nature.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Big Picture...

Closed upper low crawls over New England Tuesday night and
Wednesday, then slowly moves off over the Maritimes Thursday. Weak
ridge moves over Srn New England Thursday and Thursday night.
Northern stream shortwave moves to the Great Lakes Friday, then
pivots north into Canada. The trough axis with this shortwave sweeps
across Srn New England late Friday/early Friday night. A second
shortwave in the northern stream digs over the Eastern USA Saturday
and crosses Srn New England Sunday evening.

Mass fields show near normal values/normal temperatures Wednesday,
trending toward seasonably mild temps late week, then below normal
again Sunday.

Models are similar with the Wednesday upper low and Thursday ridge.
All models show the Friday Great Lakes shortwave and associated
surface cold front. But the GFS is about 12 hours faster with the
system that the GGEM and ECMWF; same basic story but different
timing. Models also agree on the presence of a weekend shortwave,
but show it in different configurations. Confidence is high midweek,
trending to low-moderate over the weekend.

Details...

Tuesday night-Wednesday...

The dynamically active section of the storm system will move off
through the Gulf of Maine and the Maritimes Tuesday evening. Broad
trailing upper low moves over New England and the Eastern Seaboard
Tuesday night. Cross sections show moisture from surface to 600-mb
with little dynamic lift and a modest cold pool aloft. Expect mainly
clouds but with scattered snow showers Tuesday night and Wednesday
morning. Observed sfc temps upstream are in the 20s and low
30s...suggesting Tuesday night min temps in that range. Mixing to
900-mb is indicated on Wednesday, tapping temps of -6C to -9C at
that level and supporting max sfc temps in the 30s. Cooler temps
move in Wednesday night, so looking at min temps in the upper teens
and 20s. Winds in the mixed layer Wednesday reach 25-kt/30-mph and
so expect gusts at that speed during the day.

Thursday...

Lingering moisture/clouds Thursday morning will move off as high
pressure builds over the region. Mixed layer temps taken from 950-mb
where values of 0C to -3C would support max sfc temps of 35 to 40.

Friday through Sunday...

Warm front approaches Thursday night, with lift over the front
generating mid and high clouds. Lower, thicker clouds enter Western
New England toward Friday morning. The warm front moves north of Srn
New England Friday morning, with south-southwest sfc winds the
remainder of the day. Upper jet associated with this system
approaches our region on Friday, with the nose of the jet moving
overhead. Expect rain showers southeast and rain/snow showers
northwest. The precip will end Friday night as a cold front
sweeps through.

The cold front stalls south of New England over the weekend. The
next shortwave then approaches from the west at this time. With Srn
New England under the active right exit region of the associated
upper jet, expect a wave to form on the stalled front, bringing a
period of snow Sunday, possibly some rain along the coast.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent

Today...

Cloud bases over Cape Cod have remained much higher, but with
the snow area moving northeast from NYC we expect cigs to lower
through the morning. Milder air moving in off the ocean will
change the snow to rain on the Cape and Islands this
afternoon/evening.

Ceilings trend lower to IFR all areas by midday. As the more
significant snow moves north, vsbys will lower to 1/2 mile or
lower at most sites within a couple of hours of midday.

Otherwise the forecast remains the same as previous.

Previous discussion...

MVFR to localizes IFR early, then trending to IFR with LIFR in
the afternoon from south to north as heavy snow overspreads the
region. 17z- 00z heavy snow will result in +SN with hourly
snowfall rates of 1-2 inches, possibly higher. Strong NE winds
toward 00z along the south coast including Cape Cod and the
Islands.

Tonight...

IFR with LIFR in +SN with hourly snowfall rates of 1-2" per
hour from 00z to 05z, then lifting northward and exiting the
region. Strong NE winds 00z-06z with significant blowing and
drifting especially in the Worcester Hills. Significant low-
level wind shear expected to be a factor after 00Z.

Tuesday...

Mainly IFR with localized MVFR. N winds 15-20 kt with gusts up
to 30 kt.

KBOS TAF...High confidence in trends, moderate on exact timing.
Forecast snowfall 8-12 inches.

KBDL TAF...High confidence in trends, moderate on exact timing.
Forecast snowfall 8-12 inches.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Mainly IFR, with local MVFR possible. Breezy.
Chance SHSN.

Wednesday: MVFR/IFR conditions possible. Breezy. Slight chance
SHSN.

Wednesday Night: Mainly VFR, with local MVFR possible. Breezy.

Thursday: VFR. Breezy.

Thursday Night: VFR.

Friday: MVFR/IFR conditions possible. Breezy. Chance SHRA,
chance SHSN.

&&

.MARINE...
* Storm Warning for most waters Monday afternoon and night *

Today...NE winds increase to around 50 kt along the southern MA
waters into RI in the afternoon. Heavy snow reduces vsby to
less than a mile and possibly near zero for a time. Seas
building to near 20 ft across the ocean waters!

Tonight...NE winds up to 50 kt across the eastern MA waters
along with 20-25 ft seas! Heavy snow with vsby near zero eastern
MA waters, rain southern waters but trending toward rain all
waters.

Tuesday...N winds up to 35 kt with seas 10 to 15 ft. Light rain
showers across the waters at times.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 14 ft. Chance of rain
showers, chance of snow showers. Visibility 1 to 3 nm.

Wednesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of snow showers. Areas of visibility 1 to 3 nm.

Wednesday Night: Winds less than 25 kt. Local rough seas.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas. Chance of rain showers.

&&

.TIDES/COASTAL FLOODING...
* Coastal Flood Advisory For Minor to Isolated Moderate Flooding

* Minor to Isolated Moderate Beach Erosion Possible *

NE winds increasing to 50 to 60 mph will yield a storm surge of
2-3 ft for the high tide cycle tonight, then again for the
Tuesday high tide cycle from Plymouth county northward to the
NH coast. Could have minor to perhaps moderate coastal flooding
Nantucket and Marthas Vineyard this afternoon, thus included
that into the Advisory. Widespread minor flooding is expected
for at least two tide cycles but risk of isolated moderate
coastal flooding which includes a risk structural damage in the
most vulnerable areas such as Plum Island, Salisbury, Scituate,
Marshfield, etc.

Expected a storm surge of 2 ft to 3 ft will bring storm tide
for both tonight and Tue afternoon tide cycles close to 13 ft
MLLW for Boston and near 6 ft MLLW for Nantucket, along with
wave action of 20-25 ft in MA Bay and 10-15 ft east of
Nantucket. Wind direction mainly NE for tonight's high tide,
then turning more from NNE for Tuesday afternoon high tide.

Given multiple tide cycles will be impacted, minor to isolated
moderate beach erosion is possible. Leaned toward the Steven's
Institute surge guidance, which supports 2-3' storm surge for
both tide cycles.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 5 AM EST Tuesday for CTZ002>004.
MA...High Wind Warning from noon today to 2 AM EST Tuesday for
     MAZ022>024.
     Winter Weather Advisory until 7 PM EST this evening for MAZ022-
     023.
     Winter Storm Warning until 1 AM EST Tuesday for MAZ017>021.
     Coastal Flood Advisory from 11 PM this evening to 4 PM EST
     Tuesday for MAZ007-015-016-019-022.
     Winter Storm Warning until 5 AM EST Tuesday for MAZ002>016-026.
     Coastal Flood Advisory from 1 PM this afternoon to 5 AM EST
     Tuesday for MAZ023-024.
RI...High Wind Warning from noon today to 2 AM EST Tuesday for
     RIZ008.
     Winter Weather Advisory until 7 PM EST this evening for RIZ008.
     Winter Storm Warning until 1 AM EST Tuesday for RIZ002>007.
     Winter Storm Warning until 5 AM EST Tuesday for RIZ001.
MARINE...Storm Warning from noon today to 3 AM EST Tuesday for
     ANZ232>235-237-254>256.
     Gale Warning from 1 PM this afternoon to 1 PM EST Tuesday for
     ANZ230.
     Storm Warning from 6 PM this evening to 3 AM EST Tuesday for
     ANZ231.
     Gale Warning from noon today to 2 AM EST Tuesday for ANZ236.
     Storm Warning from 6 PM this evening to 7 AM EST Tuesday for
     ANZ250-251.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...WTB/Chai
SHORT TERM...Chai
LONG TERM...WTB
AVIATION...WTB/Chai
MARINE...WTB/Chai
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 1, 4:22 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EST Mon Feb 1 2021

CTZ002>004-MAZ002>006-008>014-026-RIZ001-020930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Middlesex MA-
Northwest Providence RI-
422 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST TUESDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-020930-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
422 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
EST TUESDAY...

This Hazardous Weather Outlook is for eastern Massachusetts and
northeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ017-018-020-021-RIZ002>007-020930-
Northern Bristol MA-Western Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
422 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022-020930-
Barnstable MA-
422 AM EST Mon Feb 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 2 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
EST TUESDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-020930-
Dukes MA-
422 AM EST Mon Feb 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 2 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ008-020930-
Block Island RI-
422 AM EST Mon Feb 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 2 AM EST TUESDAY...

This Hazardous Weather Outlook is for southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-020930-
Nantucket MA-
422 AM EST Mon Feb 1 2021

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 2 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ019-020930-
Eastern Plymouth MA-
422 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
EST TUESDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>235-237-254>256-020930-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EST Mon Feb 1 2021

...STORM WARNING IN EFFECT FROM NOON TODAY TO 3 AM EST TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-020930-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
422 AM EST Mon Feb 1 2021

...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-020930-
Narragansett Bay-
422 AM EST Mon Feb 1 2021

...GALE WARNING IN EFFECT FROM NOON TODAY TO 2 AM EST TUESDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-020930-
Cape Cod Bay-
422 AM EST Mon Feb 1 2021

...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-020930-
Boston Harbor-
422 AM EST Mon Feb 1 2021

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Hartford

When
February 1, 7:00 AM EST to February 2, 12:00 AM EST
Where
Hartford forecast zone
Reported by
Amateur Radio
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Most of Hartford County had generally 12 to 18 inches of snow, but amounts ranged from as little as 7.2 inches in Enfield in the northeast part of the county to as much as 20.5 in Southington in the southwest part of the county.

Heavy Snow, Tolland

When
February 1, 8:00 AM EST to February 2, 1:00 AM EST
Where
Tolland forecast zone
Reported by
Amateur Radio

The average snowfall was 6 to 10 inches and the highest amount was 11 inches in Vernon.

Heavy Snow, Hartford

When
February 1, 8:00 AM EST to February 2, 2:00 AM EST
Where
Hartford forecast zone
Reported by
Amateur Radio
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Snowfall amounts were generally 8 to 11 inches with as much as 11.7 inches in Pomfret and as little as 6.1 in south Windham.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935369, 935370, 935371.